Alert archive / Wyoming / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Cheyenne, WY

June 1, 2017Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 1, 2017, 3:59 PM MDT for Laramie County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 3:59 PM MDT (21:59 UTC)
Expired
Jun 1, 2017, 7:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 43 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WGUS55 KCYS 012159
FFWCYS
WYC021-020100-
/O.NEW.KCYS.FF.W.0001.170601T2159Z-170602T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
359 PM MDT THU JUN 1 2017

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  North central Laramie County in southeastern Wyoming...

* Until 700 PM MDT

* At 358 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of north central
  Laramie County, especially along Bear Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4159 10466 4152 10466 4148 10475 4148 10488
      4152 10488 4157 10479

$$

Hammer
1 follow-up statement
536 
WGUS75 KCYS 012340
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
540 PM MDT THU JUN 1 2017

WYC021-012350-
/O.CAN.KCYS.FF.W.0001.000000T0000Z-170602T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
540 PM MDT THU JUN 1 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LARAMIE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, though water levels may remain high. Please continue to heed 
any remaining road closures.

LAT...LON 4159 10466 4152 10466 4148 10475 4148 10488
      4152 10488 4157 10479

$$

Hammer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 1:28 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 1:28 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
128 PM MDT Thu Jun 1 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 230 PM MDT Thu Jun 1 2017

Tonight...As our team expected, scattered showers and thunderstorms
continue to erupt over our western counties, along and west of a
Douglas to Cheyenne line. Current and expected instability and shear
values suggest that the storms should remain sub-severe, though a
few storms with small hail and gusty winds would not be too
surprising through early evening. Will continue with our current
forecast of isolated to scattered showers and thunderstorms this
evening, decreasing in coverage after 9 pm, with a few residual
showers remaining after midnight.

Friday...Shortwave trough aloft moves into the western Dakotas and
western Nebraska in the late afternoon with a low level surface
trough or cold front moving to the east of our counties in the
afternoon, thus severely limiting chances for showers and
thunderstorms over our counties as drying occurs in the low levels.
Still though, will continue with a low chance for showers and
thunderstorms north of a Lusk to Alliance line with isolated
thunderstorms over the mountains. Slightly cooler and drier.

Friday night...Expect a dry night with limited cloud cover as low
and mid level moisture decreases. Also, a bit cooler than Thursday
night with less cloud cover.

Saturday...Relatively dominant ridging and warm temperatures aloft
prevail over our region with light southerly surface winds. Thus, no
showers and thunderstorms expected. Temperatures slightly warmer
than Friday with a moderating airmass and warmer temperatures aloft.
Compromised between the NAM and GFS MOS maximums for high
temperatures.

Saturday night...Continued dry with minimal low and mid level
moisture.

.LONG TERM...(Sunday through Thursday)
Issued at 230 PM MDT Thu Jun 1 2017

Upper ridge overhead Sunday with 700mb temperatures increasing to
+16C over Carbon County. Going to be warm Sunday with 80s west of
the Laramie Range and near 90s out in the Panhandle.

Ridge axis moves east Monday with an upper low tracking through
Montana Monday afternoon. Going to see convection increasing
Monday afternoon as associated cold front approaches from the
west. Front moves through the CWFA Tuesday morning. Another active
afternoon Tuesday with fairly widespread showers and
thunderstorms.

Another upper ridge Wednesday to bring back warmer and drier air
to the area into Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1107 AM MDT Thu Jun 1 2017

Convective activity shifted west of the Laramie Range today as
eastern sections under high pressure. KLAR and KRWL will see the
biggest impacts today with the convection. Used HRRR guidance on
timing of convection this afternoon. Airports east of the Laramie
Range should stay dry today.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Thu Jun 1 2017

Minimal concerns based on expected humidities and winds.

&&

.HYDROLOGY...
Issued at 230 PM MDT Thu Jun 1 2017

Warm temperatures will continue to increase snowmelt above 9000
feet through the weekend. High temperatures will be above normal
through Sunday, with low temperatures staying well above
freezing. This will result in highly efficient snowmelt and rising
creeks and main stem rivers. The Upper North Platte River at
Saratoga may rise to near action stage over the next few days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...RUBIN
HYDROLOGY...GCC
Hazardous weather outlook, Jun 1, 3:19 AM MDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MDT Thu Jun 1 2017

WYZ101>119-020930-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
319 AM MDT Thu Jun 1 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms will develop this
afternoon across portions of southeast Wyoming. No severe storms
are expected, however gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms may return to the region Monday through Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-020930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
319 AM MDT Thu Jun 1 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered thunderstorms will be possible on Friday
afternoon into the evening. Severe storms are not expected. Thunderstorms
may return to the region Monday through Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:25 PM MDTAreal Flood AdvisoryCYSLaramie2 hr
Jun 1, 4:22 PM MDTSpecial Weather StatementCYSGoshen38 min

Nearby

Flash Flood Warnings in Wyoming, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.